Alert archive / New Mexico / Flash Flood Warnings in 2022
Flash Flood Warning 48, NWS Albuquerque, NM
NWS Albuquerque, NM issued this flash flood warning at Jul 5, 2022, 2:48 PM MDT for Mora County, Taos County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 5, 2022, 2:48 PM MDT (20:48 UTC)
- Expired
- Jul 5, 2022, 5:45 PM MDT
- In force
- 3 hr
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
Counties Mora County, NM, Taos County, NM
The radar
The Albuquerque radar (KABX), 165 km from the middle of the area, began a volume at 20:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 8.8 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 69 J/kg
- Mixed-layer CIN
- -257 J/kg
- Mixed-layer LCL
- 1227 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
332
WGUS55 KABQ 052048
FFWABQ
NMC033-055-052345-
/O.NEW.KABQ.FF.W.0048.220705T2048Z-220705T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albuquerque NM
248 PM MDT Tue Jul 5 2022
The National Weather Service in Albuquerque has issued a
* Flash Flood Warning for...
The Hermits Peak and Calf Canyon Burn Scar in...
South Central Taos County in north central New Mexico...
Northwestern Mora County in northeastern New Mexico...
* Until 545 PM MDT.
* At 248 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain over the Hermits Peak and Calf Canyon Burn Scar.
Between 0.1 and 0.2 inches of rain have fallen. Additional
rainfall amounts of 0.25 to 0.5 inches are possible in the warned
area. Flash flooding is ongoing or expected to begin shortly.
Excessive rainfall over the burn scar will impact Manuelitas Creek,
Sapello River, Rio San Jose, Santiago Creek, Rito Cebolla, Rio La
Casa, Vigil Creek, Coyote Creek, Mora River, and La Canada del
Carro. The debris flow can consist of rock, mud, vegetation and
other loose materials.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding in and around the Hermits
Peak and Calf Canyon Burn Scar.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of areas in and around
the Hermits Peak and Calf Canyon Burn Scar.
* Some locations that will experience flash flooding include...
Mora, Holman, Cleveland, Chacon, El Turquillo, Luceros,
Guadalupita and Rainsville.
This includes the following highways...
State Road 283 near Mile Marker 13.
State Road 518 between Mile Markers 27 and 47.
State Road 434 between Mile Markers 0 and 14.
State Road 121 between Mile Markers 0 and 8.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Runoff from rainfall will cause elevated water levels within
vulnerable drainages in and downstream of the Hermits Peak and Calf
Canyon fire burn area.
Do not camp along streams and rivers. Remain alert when hiking in
steep, narrow canyons. Know where you are relative to low spots and
drainages.
&&
LAT...LON 3602 10555 3612 10556 3611 10546 3617 10543
3618 10536 3617 10537 3619 10528 3614 10522
3606 10521 3593 10516 3596 10523 3597 10531
3598 10544 3596 10549 3598 10549
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
152 follow-up statements
073
WGUS75 KABQ 052159
FFSABQ
Flash Flood Statement
National Weather Service Albuquerque NM
359 PM MDT Tue Jul 5 2022
NMC033-055-052345-
/O.CON.KABQ.FF.W.0048.000000T0000Z-220705T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mora NM-Taos NM-
359 PM MDT Tue Jul 5 2022
...FLASH FLOOD WARNING FOR THE HERMITS PEAK AND CALF CANYON BURN
SCAR REMAINS IN EFFECT UNTIL 545 PM MDT THIS AFTERNOON FOR SOUTH
CENTRAL TAOS AND NORTHWESTERN MORA COUNTIES...
At 359 PM MDT, Doppler radar indicated between 0.1 and 0.2 inches of
rain has already fallen with light showers now ongoing. Flash
flooding is ongoing or expected to begin shortly.
Excessive rainfall over the burn scar will impact Manuelitas Creek,
Sapello River, Rio San Jose, Santiago Creek, Rito Cebolla, Rio La
Casa, Vigil Creek, Coyote Creek, Mora River, and La Canada del
Carro. The debris flow can consist of rock, mud, vegetation and
other loose materials.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding in and around the Hermits Peak and Calf
Canyon Burn Scar.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of areas in and around
the Hermits Peak and Calf Canyon Burn Scar.
Some locations that will experience flash flooding include...
Mora, Holman, Cleveland, Chacon, El Turquillo, Luceros,
Guadalupita and Rainsville.
This includes the following highways...
State Road 283 near Mile Marker 13.
State Road 518 between Mile Markers 29 and 47.
State Road 434 between Mile Markers 1 and 15.
State Road 121 between Mile Markers 0 and 8.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Runoff from rainfall will cause elevated water levels within
vulnerable drainages in and downstream of the Hermits Peak and Calf
Canyon fire burn area.
Do not camp along streams and rivers. Remain alert when hiking in
steep, narrow canyons. Know where you are relative to low spots and
drainages.
&&
LAT...LON 3602 10555 3612 10556 3611 10546 3617 10543
3618 10536 3617 10537 3619 10528 3614 10522
3606 10521 3593 10516 3596 10523 3597 10531
3598 10544 3596 10549 3598 10549
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
15076
WGUS75 KABQ 052336
FFSABQ
Flash Flood Statement
National Weather Service Albuquerque NM
536 PM MDT Tue Jul 5 2022
NMC033-055-052346-
/O.EXP.KABQ.FF.W.0048.000000T0000Z-220705T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mora NM-Taos NM-
536 PM MDT Tue Jul 5 2022
...FLASH FLOOD WARNING FOR THE HERMITS PEAK AND CALF CANYON BURN
SCAR WILL EXPIRE AT 545 PM MDT THIS AFTERNOON FOR SOUTH CENTRAL TAOS
AND NORTHWESTERN MORA COUNTIES...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 3602 10555 3612 10556 3611 10546 3617 10543
3618 10536 3617 10537 3619 10528 3614 10522
3606 10521 3593 10516 3596 10523 3597 10531
3598 10544 3596 10549 3598 10549
$$
15What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Jul 5, 2:48 PM MDT, 0 minutes earlier.
Area forecast discussion, Jul 5, 2:48 PM MDT, 0 minutes before
Area Forecast Discussion National Weather Service Albuquerque NM 248 PM MDT Tue Jul 5 2022 .SYNOPSIS... Showers and thunderstorms will be in the forecast each afternoon and evening through early next week. There will be subtle differences each day, with the overall precipitation coverage a little less each day through this week. Drier air from the southwest will impact the state today and Wednesday. Then high pressure that has been to our east will build back west, becoming established near the four corners region Thursday and Friday. It will remain there this weekend into early next week. However, a weak back door front or two this weekend, along with a weak inverted trough to our south, could bring a new, fresh batch of moisture to our area, with thunderstorm coverage ramping up again Saturday through Tuesday. && .DISCUSSION... SHORT TERM...(TUESDAY NIGHT THROUGH WEDNESDAY NIGHT)... Drier air has invaded portions of western NM today with relatively fewer storms over the southwest mountains than in recent days. This afternoon's showers and storms have been moving to the north and northeast with some brief heavy rainfall. Models continue to indicate the northwest third or so of the state and the south central/southeast will be favored this evening before the activity diminishes. Wednesday and Wednesday night may see less activity than today with the higher terrain and northeast NM favored. High temperatures Wednesday will remain below normal central and west and a few degrees warmer than average over the east. LONG TERM...(THURSDAY THROUGH TUESDAY)... High pressure anchored to our east will build west and park near the four corners region late this week into early week. Thursday and Friday will less active with isolated to scattered thunderstorm coverage, except rain free in the northwest. Temperatures will continue warmer, with most areas finally reaching normal by Friday. The weekend into early next week could become more active again, despite the high pressure just to our northwest or north. A weak disturbance or two could rotate around the upper high and along with associated weak surface back door fronts, bring in fresh moisture. In addition, an inverted trough from the Gulf of Mexico could arrive in southern NM by the weekend and bring in additional moisture and instability to central and northern New Mexico. CHJ && .FIRE WEATHER... Thunderstorm coverage will start to trend downward the next couple of days as some drier air aloft tracks over New Mexico from southwest to northeast. Showers and storms will favor the northwest third and south central areas this afternoon and evening with cells moving to the north and northeast. The higher terrain and northeast may be favored Wednesday. On Thursday the upper high will meander over New Mexico and a surface boundary will help serve as a focus for storms over northeast New Mexico. High pressure aloft will continue to build over the central and southern Rockies late this week with cell motion becoming slow and erratic. The upper high center is forecast to drift to the Great Basin early next week, with a corresponding change in cell motion, which will generally be from northeast to southwest. High temperatures will recover to near normal or a few degrees above by Friday and remain there through early next week. Ventilation will also diminish with areas of fair to poor rates Thursday through Sunday. CHJ && .AVIATION... 18Z TAF CYCLE Drier air aloft will be moving over the region from the south with the upper high center remaining to the east of NM. Showers and tstms to be most numerous over the nwrn 1/3 of NM as well as over the south central mts into the se plains. Mts occasionally obscd in brief MVFR to IFR cigs/vsbys in the stronger storms. Cell motion will be generally to the nne about 15kts. && .PRELIMINARY POINT TEMPS/POPS... Farmington...................... 60 88 60 90 / 20 20 5 5 Dulce........................... 50 83 50 85 / 30 40 10 10 Cuba............................ 56 82 56 84 / 30 20 10 10 Gallup.......................... 54 85 53 88 / 30 20 5 5 El Morro........................ 52 80 52 83 / 20 20 10 10 Grants.......................... 53 83 54 86 / 20 20 10 10 Quemado......................... 54 81 54 84 / 10 30 10 10 Magdalena....................... 59 82 60 85 / 10 30 20 20 Datil........................... 54 79 55 81 / 10 40 20 20 Reserve......................... 56 85 56 89 / 10 30 10 20 Glenwood........................ 63 89 64 93 / 5 30 10 10 Chama........................... 47 77 47 80 / 30 50 20 20 Los Alamos...................... 58 82 59 82 / 30 30 20 20 Pecos........................... 56 84 58 85 / 20 30 10 30 Cerro/Questa.................... 48 81 48 80 / 30 50 20 40 Red River....................... 45 74 44 75 / 30 50 20 50 Angel Fire...................... 44 76 44 76 / 30 50 20 50 Taos............................ 52 84 53 84 / 30 40 20 40 Mora............................ 52 82 54 81 / 20 30 20 40 Espanola........................ 53 87 54 89 / 20 20 10 20 Santa Fe........................ 58 84 59 84 / 20 30 20 30 Santa Fe Airport................ 58 87 59 88 / 20 20 10 20 Albuquerque Foothills........... 64 88 66 90 / 20 20 10 20 Albuquerque Heights............. 65 90 68 92 / 20 20 10 10 Albuquerque Valley.............. 59 92 60 93 / 10 20 10 10 Albuquerque West Mesa........... 65 90 66 92 / 20 20 10 10 Belen........................... 65 92 67 94 / 10 20 10 10 Bernalillo...................... 62 91 64 94 / 20 20 10 10 Bosque Farms.................... 61 91 63 93 / 10 20 10 10 Corrales........................ 64 91 65 93 / 20 20 10 10 Los Lunas....................... 64 91 66 93 / 10 20 10 10 Placitas........................ 62 88 64 90 / 20 20 10 20 Rio Rancho...................... 64 90 66 93 / 20 20 10 10 Socorro......................... 67 92 68 94 / 10 20 10 20 Sandia Park/Cedar Crest......... 58 82 60 83 / 20 20 10 20 Tijeras......................... 60 85 62 87 / 20 20 10 20 Edgewood........................ 58 85 60 86 / 20 20 10 20 Moriarty/Estancia............... 57 87 59 88 / 10 20 10 20 Clines Corners.................. 57 85 59 84 / 10 20 10 20 Mountainair..................... 59 84 61 85 / 10 20 10 20 Gran Quivira.................... 60 86 62 87 / 10 20 10 30 Carrizozo....................... 64 87 65 89 / 10 30 20 30 Ruidoso......................... 58 79 59 80 / 10 40 20 50 Capulin......................... 57 86 58 81 / 30 40 20 60 Raton........................... 57 90 58 85 / 30 40 20 50 Springer........................ 57 89 58 87 / 20 30 20 50 Las Vegas....................... 56 87 57 85 / 20 20 10 40 Clayton......................... 65 95 65 90 / 20 20 10 40 Roy............................. 61 92 62 88 / 20 20 10 40 Conchas......................... 65 95 66 96 / 20 20 10 30 Santa Rosa...................... 66 96 67 94 / 20 20 10 30 Tucumcari....................... 72 101 71 97 / 20 10 10 20 Clovis.......................... 68 95 68 94 / 30 20 10 20 Portales........................ 69 96 70 96 / 30 20 20 20 Fort Sumner..................... 70 98 70 97 / 20 20 10 20 Roswell......................... 71 99 71 99 / 20 20 10 20 Picacho......................... 65 90 66 91 / 10 40 20 40 Elk............................. 62 86 63 87 / 20 40 20 50 && .ABQ WATCHES/WARNINGS/ADVISORIES... None. &&
In the hours before
Special weather statement, Jul 5, 12:18 PM MDT, 2 hours 30 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
1218 PM MDT Tue Jul 5 2022
NMZ206-207-051845-
West Central Highlands-West Central Mountains-
1218 PM MDT Tue Jul 5 2022
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTH CENTRAL CIBOLA
AND CENTRAL MCKINLEY COUNTIES THROUGH 1245 PM MDT...
At 1218 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Milan, or 10 miles west of Grants, moving northeast at
5 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Grants and Milan.
This includes Interstate 40 between Mile Markers 65 and 84.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3508 10802 3522 10815 3542 10797 3516 10774
TIME...MOT...LOC 1818Z 232DEG 5KT 3520 10802
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
15Special weather statement, Jul 5, 2:08 PM MDT, 40 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
208 PM MDT Tue Jul 5 2022
NMZ204-207-211-219-052045-
West Central Highlands-Northwest Highlands-Jemez Mountains-Middle Rio
Grande Valley/Albuquerque Metro Area-
208 PM MDT Tue Jul 5 2022
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF CENTRAL SANDOVAL
COUNTY THROUGH 245 PM MDT...
At 208 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles west of San Ysidro, or 29 miles northwest of Rio Rancho, moving
northeast at 20 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
San Ysidro and Jemez Pueblo.
This includes Highway 550 between Mile Markers 25 and 47.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3542 10702 3558 10719 3581 10691 3559 10671
TIME...MOT...LOC 2008Z 232DEG 15KT 3557 10703
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPHSpecial weather statement, Jul 5, 2:19 PM MDT, 29 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
219 PM MDT Tue Jul 5 2022
NMZ205-052045-
West Central Plateau-
219 PM MDT Tue Jul 5 2022
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF WEST CENTRAL CIBOLA
AND SOUTHWESTERN MCKINLEY COUNTIES THROUGH 245 PM MDT...
At 219 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles south of Zuni Pueblo, moving northeast at 15 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Zuni Pueblo and Black Rock.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3493 10904 3513 10884 3488 10861 3474 10896
3483 10905
TIME...MOT...LOC 2019Z 233DEG 19KT 3486 10895
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
15Special weather statement, Jul 5, 2:36 PM MDT, 12 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
236 PM MDT Tue Jul 5 2022
NMZ208-220-241-052100-
San Agustin Plains and Adjacent Lowlands-Lower Rio Grande
Valley-Southwest Mountains-
236 PM MDT Tue Jul 5 2022
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF CENTRAL SOCORRO
COUNTY THROUGH 300 PM MDT...
At 235 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Socorro, moving northeast at 10 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Socorro, Lemitar and Escondida.
This includes the following highways...
Interstate 25 between Mile Markers 151 and 159.
Highway 60 between Mile Markers 118 and 131.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3395 10706 3404 10721 3429 10708 3414 10682
TIME...MOT...LOC 2035Z 225DEG 11KT 3407 10707
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
15The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 7:16 PM MDT | Areal Flood Advisory | ABQ | Sandoval | 3 hr |
| Jul 4, 8:15 PM MDT | Areal Flood Advisory | ABQ | McKinley | 3 hr |
| Jul 5, 12:18 PM MDT | Special Weather Statement | ABQ | Cibola | 27 min |
| Jul 5, 1:09 PM MDT | Areal Flood Advisory | ABQ | Cibola | 111 min |
| Jul 5, 1:32 PM MDT | Areal Flood Advisory | ABQ | McKinley, Sandoval | 3 hr |
| Jul 5, 1:35 PM MDT | Flash Flood Warning | ABQ | Mora, San Miguel | 3 hr |
| Jul 5, 2:08 PM MDT | Special Weather Statement | ABQ | Sandoval | 37 min |
| Jul 5, 2:19 PM MDT | Special Weather Statement | ABQ | 26 min | |
| Jul 5, 2:36 PM MDT | Special Weather Statement | ABQ | Socorro | 24 min |
| Jul 5, 3:07 PM MDT | Areal Flood Advisory | ABQ | Socorro | 113 min |
| Jul 5, 3:20 PM MDT | Areal Flood Advisory | ABQ | Lincoln | 115 min |
| Jul 5, 3:27 PM MDT | Areal Flood Advisory | ABQ | Mora, Rio Arriba, San Miguel, Santa Fe | 2 hr |
| Jul 5, 3:55 PM MDT | Special Weather Statement | ABQ | San Juan | 35 min |
| Jul 5, 4:06 PM MDT | Areal Flood Advisory | ABQ | Roosevelt | 114 min |
| Jul 5, 4:26 PM MDT | Areal Flood Advisory | ABQ | San Juan | 2 hr |
Nearby
Flash Flood Warnings in New Mexico, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.